Texas, 2021

Winter Weather in Texas, January 1, 2021

January 1, 2021 · NWS SJT · 7 events in 7 counties and zones

A winter storm dumped heavy snow from Roscoe south to Sterling City, Barnhart and Ozona. This storm also produced a mixture of freezing rain, sleet and snow over the remainder of West Central Texas.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A winter storm dumped heavy snow from Roscoe south to Sterling City, Barnhart and Ozona. This storm also produced a mixture of freezing rain, sleet and snow over the remainder of West Central Texas. The freezing rain that fell before the snow was heavy enough to result in scattered tree limb damage and power outages across the area. However, Coleman County was hardest hit by the ice that left many without power. Most of the snow ended south of Interstate 20 before midnight, but some of the snow continued into New Years Day mainly along and north of Interstate 20. The ice and snow also made travel difficult across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 31, 10:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 31, 10:25 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1025 PM CST Thu Dec 31 2020

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 212 PM CST Thu Dec 31 2020

...Winter Weather Ends...

The winter weather will finally come to an end overnight tonight.
The upper-level storm system will slowly move toward the east and
northeast. As it does, the winter precipitation will end, across
West Central Texas. For now, given low confidence regarding how
quickly this system will exit West Central Texas, maintaining the
Winter Storm Warning, for all of West Central Texas, through the
original expiration times, looks best. Otherwise, New Year's Day
will be relatively cold, with surface winds, from the northwest
continuing, and afternoon highs well below usual New Year's Day
highs.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 212 PM CST Thu Dec 31 2020

...Dry with a Slow Warm Up...

The long-term forecast remains dry, with a warm-up, which will be
slow to begin. Afternoon highs won't be back above seasonal
normals, until Monday; that's when surface winds finally return,
from the west and southwest. Surface winds, from the south, really
increase on Tuesday, and that will help create afternoon highs
some 5 to 10 degrees above usual early January highs. On
Wednesday, another weak cold front move across West central
Texas, and bring surface winds, from the northwest, along with
slightly cooler temperatures. This will stall the warming trend
slightly, on Wednesday. Nevertheless, the warming trend resumes
Thursday, when afternoon highs will again reach above usual early
January highs.

&&

.AVIATION...
(06Z TAFS)
Issued at 1025 PM CST Thu Dec 31 2020

Bands of light to moderate snow across the Big Country and
northern Heartland counties will continue to move northeast
through 09Z before exiting the region. IFR to MVFR CIGs, with
areas of IFR to LIFR/VLIFR VIS, will gradually improve to VFR from
southwest to northeast through 19Z. By 19Z, expect VFR conditions
everywhere through 06Z Sat. Gusty N to NW winds of 12-15 KT with
gusts of 20-24 KT will weaken after 08Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 30  41  28  49 / 100   0   0   0
San Angelo 	 29  42  24  48 /  80   0   0   0
Junction 	 29  42  22  52 /  70   0   0   0
Brownwood 	 30  40  25  52 /  90   0   0   0
Sweetwater 	 28  43  30  48 /  90   0   0   0
Ozona      	 25  38  23  45 /  70   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Friday for Brown-Callahan-
Coleman-Concho-Fisher-Haskell-Jones-Mason-McCulloch-Runnels-San
Saba-Shackelford-Taylor-Throckmorton.

Winter Storm Warning until midnight CST tonight for Coke-
Crockett-Irion-Kimble-Menard-Nolan-Schleicher-Sterling-Sutton-
Tom Green.

&&

SHORT TERM...04
LONG TERM....23
AVIATION...SJH
Hazardous weather outlook, Dec 31, 2:14 PM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
214 PM CST Thu Dec 31 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
214 PM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Winter storm watches are in effect through tonight. A wintry mix
of freezing rain, sleet and snow will transition to mainly snow
late afternoon and tonight. Snowfall amounts of 2 to 4 inches are
likely, with up to 6 inches in the Big Country. This will create
hazardous driving conditions. The wintry precipitation will end
by midnight in the Concho Valley southward to the Interstate 10
corridor, but slick roadways are expected to continue...as rain
and melted snow refreezes with temperatures in the 20s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Slick and icy bridges and overpasses are possible through mid
morning Friday.

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Dec 31, 7:02 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
702 PM CST THU DEC 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     SNOW             ELDORADO                30.86N 100.60W
12/31/2020  M3.0 INCH        SCHLEICHER         TX   PUBLIC

&&

KB
Local storm report, Dec 31, 8:56 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
856 PM CST THU DEC 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     SNOW             STERLING CITY           31.84N 100.98W
12/31/2020  E8.0 INCH        STERLING           TX   LAW ENFORCEMENT

            ESTIMATE OF 6-8 INCHES IN STERLING COUNTY.

&&

SJH
Special weather statement, Dec 31, 9:26 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
926 PM CST Thu Dec 31 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-010530-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of Gannon, Sweetwater, Broome,
Sterling City, Robert Lee, Sanco, Silver, Bronte, Tennyson,
Ballinger, Benoit, Hatchel, Rowena, Crews, Drasco, Pumphrey,
Barnhart, Arden, Mertzon, Sherwood, Carlsbad, San Angelo, Wall,
Eden, Live Oak, Lowake, Ozona, Eldorado, Sonora, Irby, Haskell,
Throckmorton, Woodson, Stamford, Stith, Anson, Funston, Truby,
Tuxedo, Hamlin, Albany, Abilene, Clyde, Eula, Dudley, Baird,
Cross Plains, Coleman, Echo, Fisk, Valera, Voss, Trickham,
Brownwood, Indian Creek, Brady, Fife, Lohn, Rochelle, Voca,
Chappel, Cherokee, Harkeyville, San Saba, Erna, Fort Mckavett,
Hext, Menard, Cleo, Junction, London, Roosevelt, Segovia,
Telegraph, Fredonia, Katemcy, Koockville, Loyal Valley, Mason,
Pontotoc, and Streeter
926 PM CST Thu Dec 31 2020

...Winter Storm Warning In Effect...

A Winter Storm Warning remains in effect across all of west
central Texas until 6 AM CST Friday. The highest snowfall totals
have been 6 to 8 inches across the Sterling City area. Otherwise,
most areas have seen 1 to 4 inches of snow. You can expect
additional moderate to heavy snow over the next few hours across
areas north of a San Angelo to Brady line. We have also received
reports of icy or snowy road conditions across much of our area.
Many roads will continue to deteriorate with slick spots resulting
from the additional snowfall. Slick conditions will remain in
place for a few more hours across areas near Interstate 10 despite
the snowfall moving off to the north. For the latest road
conditions, please check out drivetexas.org.
Local storm report, Dec 31, 10:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1029 PM CST THU DEC 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     SNOW             1 NNE BROWNWOOD         31.73N 98.98W
12/31/2020  E3.0 INCH        BROWN              TX   PUBLIC

            2-3 INCHES REPORTED.

&&

SJH
Local storm report, Dec 31, 10:32 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1032 PM CST THU DEC 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     SNOW             1 SSW ABILENE           32.44N 99.74W
12/31/2020  M1.3 INCH        TAYLOR             TX   BROADCAST MEDIA

&&

SJH
Local storm report, Dec 31, 10:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1048 PM CST THU DEC 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             CHRISTOVAL              31.19N 100.50W
12/31/2020  M5.0 INCH        TOM GREEN          TX   NWS EMPLOYEE

            4.5 TO 5 INCHES.

&&

SJH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Taylor

When
January 1, 12:00 AM CST to 3:00 AM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer measured 3 inches of snow in Abilene.

Winter Weather, Haskell

When
January 1, 12:00 AM CST to 3:00 AM CST
Where
Haskell forecast zone
Reported by
COOP Observer
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

National Weather Service Cooperative observer measured 1 inch of snow in Haskell. Another cooperative observer measured 3 inches 11 miles east of Weinert.

Winter Weather, Throckmorton

When
January 1, 12:00 AM CST to 3:00 AM CST
Where
Throckmorton forecast zone
Reported by
Law Enforcement
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Law enforcement officials reported about 2 to 3 inches of snow in Throckmorton.

Winter Weather, Shackelford

When
January 1, 12:00 AM CST to 3:00 AM CST
Where
Shackelford forecast zone
Reported by
COOP Observer
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer measured an inch of snow in Albany.

Winter Weather, Jones

When
January 1, 12:00 AM CST to 3:00 AM CST
Where
Jones forecast zone
Reported by
COOP Observer
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

National Weather Service Cooperative observers measured 3 inches of snow in Stamford and 0.2 inches in Anson.

Winter Weather, Callahan

When
January 1, 12:00 AM CST to 3:00 AM CST
Where
Callahan forecast zone
Reported by
COOP Observer
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

National Weather Service Observer in Putnam measured 2 inches of snow.

Winter Weather, Fisher

When
January 1, 12:00 AM CST to 3:00 AM CST
Where
Fisher forecast zone
Reported by
COOP Observer
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

National Weather Service Cooperative observer and law enforcement measured 2 inches of snow in Roby.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935012, 935015, 935017, 935018, 935021, 935022, 935024.